Are osteoporosis drugs causing your atrial fibrillation?

March 04, 2014
Volume 11    |   Issue 09

Doctors are still prescribing Fosamax and other bisphosphonates to prevent osteoporosis - even though they can lead to necrosis (death) in the jaw and other bone problems. Now there's another reason to find a different solution for your bones. A number of studies - both randomized/controlled and observational - have found that these drugs significantly increase the risk of atrial fibrillation.

Fortunately, the drugs don't seem to increase your risk of stroke or cardiovascular mortality, but that still doesn't mean they are safe. In fact, studies indicate that these drugs greatly increase your risk of being hospitalized due to atrial fibrillation. The researchers found that bisphosphonate use caused a 27% increase in atrial fibrillation in observational studies and, in randomized-controlled trials, a 40% increase in risk of serious atrial fibrillation.

Observational studies of cancer patients who received the drug either orally or intravenously all showed increased atrial fibrillation risk compared to cancer patients who were not exposed to the drug. Non-oral use, in particular, causes an inflammatory cascade. This alters the expression of proteins, putting you at greater risk for arrhythmias.

And even though early results suggest that there is no association between bisphosphonate use and strokes, it is possible that longer-term studies would reveal a connection. Typical follow-up has been an average of two to six years, which may not be sufficient. We already know that it's common to see a higher rate of stroke in patients who have suffered atrial fibrillation.

These risks are compounded by the fact that risk of cardiovascular disease increases proportionately with the severity of the osteoporosis. So you may be taking the drugs from an already vulnerable position.

Plus, while bisphosphonates are often prescribed to prevent and treat osteoporosis, they can actually lead to the very thing you're trying to avoid - broken bones. Bisphosphonate use has been linked to risks of atypical femur fractures.

Fortunately, there are other ways to protect your bones that are safe and won't cause palpitations. One of the best is a non-toxic form of strontium. You can find this powerful mineral in Ultimate Bone Support. Just make sure that you take it separately from calcium and magnesium, as they will cancel each other out.

Your voice of reason in Women's Health,

Continued Below...

Boost Your Nitric Oxide Levels With L-Arginine, Right? Wrong!

Why Arginine Is Nearly Useless For People Over 40... Plus What MIT Researchers Say You Should Be Doing Instead

Click Here To Learn More

Source:

Sharma A, et al "Risk of serious atrial fibrillation and stroke with use of bisphosphonates" Chest 2013; 144 (4): 1311-1322; DOI: 10.1378/chest.13-0675.

Ready To Upgrade?

Upgrade now to a Women's Health Letter Subscription so you don't miss out on the healthy, active life you deserve.

Plus, Get Up To 18 Free Reports When You Click Here To Upgrade Today!

Get A Free Copy Of This Powerful Report

Inside You'll Discover

►   A cancer preventive that creates an environment where cancer DOES NOT THRIVE

►   A natural supplement that could be an answer to Alzheimer's and Parkinson's

and more...

Enter your name and email to claim this free report and join our newsletter

Get Report!